First Author: N.Celik GERMANY
Co Author(s): R. Khoramnia G. Auffarth C. Meyer S. Sel
Back to previous
To evaluate complications after intravitreal injection (IVI) of dexamethasone implants (Ozurdex®, Allergan) and their successional therapeutical management.
Department of Ophthalmology, University of Heidelberg Department of Ophthalmology, Technical University of Munich
We report about patients that presented to two medical centres with a complication after having been treated with Ozurdex®. The medical records of 13 different cases were retrospectively reviewed.
Complications related to the injection procedure of Ozurdex® were particularly misplacements of the implant. In one case, the implant was stuck in the sclera due to early retraction of the needle while injecting. One eye was treated twice by mistake. Post-injectional displacement of the implant was noted under certain risk conditions. Patients after complicated cataract surgery or with special lenses (e.g. iris- or scleral-fixated intraocular lens), an iris defect or vitrectomized pseudophakic patients had a risk for migration of the implant into the anterior chamber (6 cases), with secondary corneal decompensation or resulting in pseudohypopion (2 cases). One patient with an artificial iris and a scleral fixated lens presented with the implant in the posterior chamber and another time in the iridocorneal angle. In one case, the implant split into two parts. One fragment migrated into the anterior chamber, while the other fragment remained in the vitreous. One case with endophthalmitis and four cases of retinal detachment presented to us. One patient developed hypotonia due to leakage.
Uncontrolled treatment with the Ozurdex® implant can cause complications with severe sequelae for the patient. To reduce possible complications, clinicians should evaluate certain risk factors before providing indication for IVI of Ozurdex®. Injections should be performed with proper injection techniques.